Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 106, NWS Tucson, AZ

September 8, 2012Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 8, 2012, 2:33 PM MST for Pima County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2012, 2:33 PM MST (21:33 UTC)
Expired
Sep 8, 2012, 3:00 PM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 133 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS55 KTWC 082133
SVRTWC
AZC019-082200-
/O.NEW.KTWC.SV.W.0106.120908T2133Z-120908T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
233 PM MST SAT SEP 8 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 300 PM MST

* AT 226 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NOLIC...OR 13 MILES NORTHWEST OF SELLS...AND MOVING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MOUNTAIN VILLAGE AND COVERED WELLS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3202 11220 3221 11212 3217 11171 3200 11190
TIME...MOT...LOC 2133Z 112DEG 3KT 3207 11201

$$

GL
2 follow-up statements
992 
WWUS55 KTWC 082148
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
248 PM MST SAT SEP 8 2012

AZC019-082200-
/O.CON.KTWC.SV.W.0106.000000T0000Z-120908T2200Z/
PIMA AZ-
248 PM MST SAT SEP 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR CENTRAL PIMA COUNTY...

AT 241 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NOLIC...OR 13 MILES NORTHWEST OF SELLS...MOVING WEST AT
5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3202 11220 3221 11212 3217 11171 3200 11190
TIME...MOT...LOC 2148Z 112DEG 3KT 3207 11202

$$

GL
948 
WWUS55 KTWC 082154
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
254 PM MST SAT SEP 8 2012

AZC019-082204-
/O.EXP.KTWC.SV.W.0106.000000T0000Z-120908T2200Z/
PIMA AZ-
254 PM MST SAT SEP 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL
EXPIRE AT 300 PM MST...

THE SEVERE THUNDERSTORM NEAR NOLIC HAS WEAKENED BELOW SEVERE 
THRESHOLDS...THUS THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE. 

LAT...LON 3202 11220 3221 11212 3217 11171 3200 11190
TIME...MOT...LOC 2154Z 112DEG 3KT 3207 11203

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:26 PM MST, 7 minutes earlier.

Area forecast discussion, Sep 8, 2:26 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST SAT SEP 8 2012

.SYNOPSIS...PLENTY OF MOISTURE AROUND FOR SCATTERED MAINLY AFTERNOON
AND EVENING THUNDERSTORMS OVER THE WEEKEND. A DISTURBANCE IN THE
FLOW WILL BRING MORE WIDESPREAD THUNDERSTORMS TO THE AREA MONDAY
INTO TUESDAY. A DRIER WESTERLY FLOW WILL LEAD TO MUCH LESS
THUNDERSTORM ACTIVITY THE SECOND HALF OF NEXT WEEK.

&&

.DISCUSSION...A STRONG LOW LEVEL PRESSURE GRADIENT ACROSS SOUTHEAST
ARIZONA HAS BEEN RESPONSIBLE FOR GUSTY EAST TO SOUTHEAST WINDS
ACROSS THE AREA TODAY. IN NON-SHELTERED AREAS...WIND GUSTS HAVE BEEN
IN EXCESS OF 30 MPH. CLOUD COVER HAS REMAINED RATHER EXTENSIVE
TODAY...BUT THE WARMING DOWNSLOPE WINDS HAVE MANAGED TO COMPENSATE
FOR THE LACK OF SUNSHINE AS TEMPERATURES WERE STILL APPROACHING
PROJECTED HIGHS FROM TUCSON WESTWARD. OUT EAST...COLD AIR WAS
ADVECTING INTO THE AREA WITH TEMPERATURES ONLY IN THE LOWER 70S AT
SAFFORD AND DOUGLAS AT 1 PM MST.

A WEAK UPPER LOW CENTERED OVER CENTRAL BAJA WAS HELPING PRODUCE THE
CLOUD COVER AND LIGHT SHOWERS TODAY. A FEW THUNDERSTORMS HAVE
DEVELOPED OVER CENTRAL PIMA COUNTY AS EXPECTED. STILL ANTICIPATING
THIS GENERAL AREA TO SEE THE BULK OF THE STRONG THUNDERSTORMS THIS
AFTERNOON.

THE UPPER LOW OVER BAJA WAS PROGGED TO EVENTUALLY TRACK NORTHEAST TO
A POSITION OVER YUMA BY MONDAY EVENING...THEN OVER NORTHWEST ARIZONA
ON TUESDAY. RATHER SLOW MOVEMENT...SO THIS FEATURE WILL CONTINUE TO
INFLUENCE OUR WEATHER THROUGH LATE TUESDAY. THEREAFTER...A DRY
WESTERLY FLOW ALOFT DEVELOPS OVER THE REGION. THIS WILL RESULT IN
DIMINISHING RAIN CHANCES WEDNESDAY...WITH LITTLE OR NO CHANCE OF
RAIN THURSDAY INTO NEXT WEEKEND.

&&

.AVIATION...SCT-BKN CLOUDS MAINLY 6-10K FT AGL ACROSS SOUTHEAST
ARIZONA INTO SUNDAY MORNING. EXPECT SCT -SHRA/-TSRA WITH LOCALIZED
MVFR CONDITIONS MAINLY THIS AFTERNOON AND THIS EVENING WITH MOST
WIDESPREAD COVERAGE SOUTH AND WEST OF KTUS. BREEZY ELY WINDS WILL
CONTINUE AT 12-22 KTS WITH HIGHER GUSTS THROUGH ABOUT 09/03Z FOR
MOST OF SOUTHEAST ARIZONA...BUT MAY LINGER INTO THE MORNING HOURS AT
KTUS. OTHERWISE...WINDS MAINLY 10 KTS OR LESS. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...BREEZY EASTERLY WINDS ARE EXPECTED ACROSS SOUTHEAST
ARIZONA INTO THIS EVENING. OTHERWISE...ABUNDANT MOISTURE WILL
CONTINUE RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS MAINLY
DURING THE AFTERNOON AND EVENING INTO EARLY NEXT WEEK. SOMEWHAT
DRIER AIR WILL MOVE IN FROM THE WEST BY THE MIDDLE OF THE WEEK
GRADUALLY REDUCING THUNDERSTORM COVERAGE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 8, 8:38 AM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
838 AM MST SAT SEP 8 2012

AZZ501>515-090600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
838 AM MST SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
ARIZONA. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...ANY OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WITH LOCALIZED
FLASH FLOODING POSSIBLE. IN ADDITION...WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAINLY AFTERNOON AND EVENING SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED INTO EARLY NEXT WEEK. DRIER AIR WILL BEGIN TO MAKE
ITS WAY IN BY THE MIDDLE OF THE WEEK WITH STORMS BECOMING MORE
ISOLATED. THERE WILL BE A CONTINUED HEAVY RAINFALL THREAT WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 8, 2:27 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
227 PM MST SAT SEP 8 2012

AZZ502-082200-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
227 PM MST SAT SEP 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 300 PM
MST...

AT 222 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF SELLS...MOVING NORTHWEST AT
5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MOUNTAIN VILLAGE AND COVERED
WELLS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3196 11227 3222 11218 3216 11177 3197 11179
TIME...MOT...LOC 2127Z 119DEG 4KT 3206 11202

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:24 PM MSTAreal Flood AdvisoryTWCGraham81 min
Sep 8, 1:19 PM MSTSevere Thunderstorm WarningTWCPima26 min
Sep 8, 1:41 PM MSTFlash Flood WarningTWCPima3 hr
Sep 8, 2:27 PM MSTSpecial Weather StatementTWCPima33 min
Sep 8, 3:14 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 8, 3:56 PM MSTFlash Flood WarningTWCPima2 hr
Sep 8, 4:42 PM MSTAreal Flood WarningTWCPima12 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.